Alert archive / New Mexico / High Wind Watches in 2008
High Wind Watch 30, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at Apr 30, 2008, 4:32 AM MDT for Eddy County, New Mexico. It took effect at May 1, 2008, 9:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 30, 2008, 4:32 AM MDT (10:32 UTC)
- In effect from
- May 1, 2008, 9:00 AM MDT
- Expired
- Apr 30, 2008, 1:32 PM MDT
- In force
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 10.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 6297 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Apr 30, 4:10 AM MDT, 22 minutes earlier.
Area forecast discussion, Apr 30, 4:10 AM MDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
510 AM CDT WED APR 30 2008
.DISCUSSION...
WIND AND FIRE WEATHER WILL BE THE MAIN CONCERNS ACROSS THE FORECAST
AREA TODAY AND THURSDAY. A BROAD UPPER LEVEL TROUGH WILL TAKE SHAPE
ACROSS THE NORTHWESTERN CONUS TODAY BEFORE TRANSLATING EASTWARD AND
DEEPENING ACROSS THE ROCKY MOUNTAINS TONIGHT AND THURSDAY. INCREASED
WESTERLY MID LEVEL FLOW ACROSS THE REGION TODAY...ALONG WITH A
TIGHTENING SURFACE GRADIENT ALONG A DEEPENING SURFACE TROUGH OF LOW
PRESSURE WILL RESULT IN WINDY CONDITIONS ACROSS MUCH OF THE REGION.
HIGH WINDS ARE A CERTAIN BET ACROSS THE GUADALUPE MTNS...AS MID
LEVEL WIND SPEEDS INCREASE TO AROUND 40 KNOTS...AND SUBSIDENT
FORCING ASSOCIATED WITH THE DEEPENING MOUNTAIN WAVE SIGNATURE
INCREASES WIND SPEEDS TO 40-50 MPH...WITH GUSTS OVER 70 MPH THERE.
THE HIGH WIND WATCH HAS BEEN UPGRADED TO A WARNING. HAVE ALSO
DECIDED TO ISSUE A WIND ADVISORY FOR THE SOUTHEASTERN NEW MEXICO
PLAINS...THE UPPER TRANS PECOS REGION...THE VAN HORN CORRIDOR AND
THE DAVIS MOUNTAINS...WHERE 30-35 KNOTS OF MID LEVEL FLOW...COMBINED
WITH A TIGHT SURFACE PRESSURE GRADIENT AIDS IN ADVISORY LEVEL WINDS
ACROSS THESE LOCATIONS BEGINNING LATE THIS MORNING AND CONTINUING
INTO THE EARLY EVENING HOURS. THE COMBINATION OF THE VERY WINDY
CONDITIONS AND THE EXTREMELY LOW RH WILL YIELD A RATHER SIGNIFICANT
RED FLAG EVENT TODAY...PARTICULARLY ACROSS AREAS THAT HAVE WIND
HIGHLIGHTS. TEMPERATURES WILL BE VERY WARM TODAY...AS LOW LEVEL
THERMAL RIDGING WILL BE STRONG UNDERNEATH THE SURFACE TROUGH.
ANOTHER REPEAT OF WIND AND EXTREMELY CRITICAL FIRE WEATHER
CONDITIONS IS EXPECTED ACROSS THE REGION THURSDAY. AS THE DEEPENING
UPPER LEVEL SYSTEM TRANSLATES ACROSS THE ROCKY MOUNTAINS...A STRONG
SHORTWAVE TROUGH WILL ROUND THE BASE OF THE SYSTEM AND WILL BRING
STRONG MID LEVEL WINDS WITH IT. HIGH WINDS APPEAR LIKELY ACROSS THE
GUADALUPE MTNS AGAIN THURSDAY...AND HAVE ISSUED A HIGH WIND WATCH
THERE THROUGH MUCH OF THE DAY. ADVISORY LEVEL WINDS MAY ALSO SPREAD
A LITTLE FARTHER EASTWARD THAN TODAY. HAVE HELD OFF ON A HIGH WIND
WATCH IN THE DAVIS MTNS FOR NOW...AS THE STRONGER BELT OF MID LEVEL
WINDS APPEAR TO STAY JUST NORTH OF THERE...BUT THIS MAY CHANGE.
EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE ALSO EXPECTED AS VERY
LOW RH CONTINUES ALONG WITH THE WINDS. MORE DETAIL IS PROVIDED
BELOW.
A COLD FRONT IS EXPECTED TO MOVE ACROSS THE REGION EARLY FRIDAY
MORNING. COOLER TEMPERATURES ARE ANTICIPATED BEHIND THIS FEATURE
FRIDAY AFTERNOON. A SECOND STRONGER COLD FRONT LOOKS TO MOVE ACROSS
THE REGION FRIDAY NIGHT INTO SATURDAY MORNING. SOUTHEASTERLY WINDS
WILL RETURN TO THE FORECAST AREA SATURDAY NIGHT...AS THE SURFACE
RIDGE MOVES EASTWARD. THIS MAY AID IN LOW LEVEL MOISTURE RETURN IN
ADVANCE OF A DEEPENING UPPER LEVEL TROUGH ACROSS THE SOUTHWEST
CONUS. MEDIUM RANGE MODELS ARE HINTING AT PERHAPS A PERIOD FOR
INCREASED RAIN/THUNDERSTORM CHANCES ACROSS EASTERN PORTIONS OF OUR
AREA SUNDAY THROUGH TUESDAY...AS SOUTHWESTERLY FLOW ALOFT RETURNS IN
ADVANCE OF THE UPPER SYSTEM. THE TIMING BEFORE THIS SYSTEM LIFTS
ACROSS OUR AREA IS STILL IN QUESTION...BUT HAVE INCLUDED A SLIGHT
CHANCE OF THUNDERSTORMS ACROSS THE EASTERN HALF OR SO OF THE CWA IN
THE SUNDAY THROUGH TUESDAY TIME FRAME. THESE POPS WILL LIKELY BE
REFINED WITH LATER FORECAST ISSUANCES.
&&
.FIRE WEATHER...
RECOVERY THIS MORNING WAS POOR...EXCEPT OVER PORTIONS OF THE EASTERN
PERMIAN BASIN AND LOWER TRANS PECOS WHERE RECOVERY WAS FAIR TO GOOD.
THE POOR RECOVERY WILL SET THE STAGE FOR A VERY CRITICAL FIRE
WEATHER DAY ACROSS SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS. BY
THIS AFTERNOON...SOUTHWEST WINDS WILL INCREASE TO THE 40-50 MPH
RANGE IN THE GUADALUPE MOUNTAINS...25-40 MPH IN THE DAVIS MOUNTAINS
AND SOUTHEAST NEW MEXICO PLAINS...AND 20-30 OVER THE LOWER LANDS OF
WEST TEXAS. WIND SPEEDS IN THE BIG BEND REGION AND LOWER TRANS
PECOS ARE EXPECTED TO REMAIN GENERALLY BELOW 20 MPH SUSTAINED.
SINCE RH/S WILL DROP TO THE SINGLE DIGITS AREAWIDE...AND DRY FUELS
ARE STILL PLENTIFUL FROM A GENERAL LACK OF RAIN MOST LOCATIONS...
FIRE DANGER WILL BE VERY HIGH TO EXTREME. THEREFORE...WILL CONTINUE
THE RED FLAG WARNING FOR ALL BUT THE BIG BEND REGION AND LOWER TRANS
PECOS WHERE WINDS WILL BE LESS. WE WILL INCLUDE A PARTICULARLY
DANGEROUS SITUATION IN THE RED FLAG WARNING FOR THE GUADALUPE AND
DAVIS MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS WHERE THE LEAST RAIN
HAS FALLEN AND WINDS WILL BE STRONGEST. WILL LEAVE THE EXPIRATION
OF THE RED FLAG WARNING OVER MOST OF WEST TEXAS AT 01/03Z...AND THE
EXPIRATION FOR THE GUADALUPE AND DAVIS MOUNTAINS AND SOUTHEAST NEW
MEXICO PLAINS AT 01/09Z.
RECOVERY WILL BE POOR AREAWIDE TONIGHT...EXCEPT OVER A SMALL
PORTION OF THE LOWER TRANS PECOS AND EXTREME EASTERN PERMIAN BASIN.
THIS WILL CONTRIBUTE TO ANOTHER VERY CRITICAL FIRE WEATHER DAY
THURSDAY OVER ALL BUT THE BIG BEND REGION AND LOWER TRANS PECOS.
VERY HIGH TO EXTREME FIRE DANGER WILL AGAIN PLAGUE THE AREA AS
SOUTHWEST WINDS WILL BE GENERALLY STRONGER AREAWIDE AND RH/S AGAIN
DROP INTO THE SINGLE DIGITS. A PARTICULARLY DANGEROUS SITUATION
WILL LIKELY BE INCLUDED IN THE EVENTUAL RED FLAG WARNING FOR
THURSDAY TOO. TO COMPLICATE MATTERS FURTHER...A COLD FRONT WILL
MOVE SOUTH INTO THE AREA THURSDAY NIGHT AND AFFECT LOCATIONS MAINLY
EAST OF THE PECOS THROUGH SUNRISE FRIDAY. ALTHOUGH THE NORTH TO
NORTHWEST WINDS BEHIND THE FRONT ARE NOT EXPECTED TO BE 20 MPH OR
GREATER...RECOVERY WILL BE POOR AREAWIDE. NOT MUCH RELIEF APPEARS
IN THE OFFING FRIDAY AS RH/S MAY NOT BE OVER 15 PERCENT FOR AN
APPRECIABLE AMOUNT OF TIME AREAWIDE. A FIRE WEATHER WATCH MAY BE
ISSUED FOR PORTIONS OF THE FORECAST AREA IF FUTURE SHIFTS DETERMINE
WHETHER SOME LOCATIONS MAY SEE WIND SPEEDS OF 20 MPH OR GREATER.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 93 61 90 50 / 0 0 0 0
CARLSBAD NM 94 59 88 49 / 0 0 0 0
DRYDEN TX 94 61 95 58 / 0 0 0 0
FORT STOCKTON TX 96 62 93 57 / 0 0 0 0
GUADALUPE PASS TX 85 56 80 47 / 0 0 0 0
HOBBS NM 93 58 88 47 / 0 0 0 0
MARFA TX 88 46 85 44 / 0 0 0 0
MIDLAND INTL AIRPORT TX 94 61 90 50 / 0 0 0 0
ODESSA TX 94 62 91 50 / 0 0 0 0
WINK TX 99 59 96 53 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM 9 AM TO 9 PM MDT THURSDAY FOR THE
FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WARNING FROM 9 AM THIS MORNING TO MIDNIGHT MDT TONIGHT
FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY
COUNTY.
RED FLAG WARNING FROM 9 AM THIS MORNING TO 3 AM MDT THURSDAY FOR
THE FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN
NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WATCH FROM 9 AM THURSDAY TO MIDNIGHT MDT THURSDAY
NIGHT FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY
COUNTY.
WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.
TX...RED FLAG WARNING FROM 10 AM THIS MORNING TO 10 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES...ANDREWS...BORDEN...
CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...
LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
WINKLER.
FIRE WEATHER WATCH FROM 10 AM CDT /9 AM MDT/ TO 10 PM CDT /9 PM
MDT/ THURSDAY FOR THE FOLLOWING ZONES...ANDREWS...BORDEN...
CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
WINKLER.
HIGH WIND WARNING FROM 9 AM THIS MORNING TO MIDNIGHT MDT TONIGHT
FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.
RED FLAG WARNING FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 4 AM
CDT /3 AM MDT/ THURSDAY FOR THE FOLLOWING ZONES...
DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS.
HIGH WIND WATCH FROM 9 AM THURSDAY TO MIDNIGHT MDT THURSDAY
NIGHT FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.
WIND ADVISORY FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES...DAVIS/APACHE MOUNTAINS AREA...LOVING...
REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY
54 CORRIDOR.
&&
67/21Hazardous weather outlook, Apr 30, 3:50 AM MDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 450 AM CDT WED APR 30 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-011000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 450 AM CDT WED APR 30 2008 /350 AM MDT WED APR 30 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT STRONG SOUTHWEST WINDS OF 40 TO 50 MPH WITH GUSTS TO 75 MPH WILL AFFECT THE GUADALUPE MOUNTAINS TODAY. A HIGH WIND WARNING IS IN EFFECT THERE FROM 9 AM THIS MORNING UNTIL MIDNIGHT THURSDAY MDT. SOUTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS OF 50 TO 55 MPH WILL AFFECT THE SOUTHEAST NEW MEXICO PLAINS...UPPER TRANS PECOS...VAN HORN AREA AND DAVIS MOUNTAINS. THEREFORE...A WIND ADVISORY HAS BEEN ISSUED FOR THESE AREAS FROM NOON UNTIL 8 PM CDT. IN ADDITION... AREAS OF BLOWING DUST CAN ALSO BE EXPECTED IN MOST OF THESE LOCATIONS. VERY HIGH TO EXTREME FIRE DANGER WILL AFFECT THE GUADALUPE AND DAVIS MOUNTAINS...ALL OF SOUTHEAST NEW MEXICO AND THE UPPER TRANS PECOS TODAY. WINDY CONDITIONS WILL COMBINE WITH SINGLE DIGIT RELATIVE HUMIDITY AND CREATE VERY CRITICAL FIRE WEATHER CONDITIONS THAT WILL PROMOTE RAPID FIRE GROWTH AND SPREAD. A RED FLAG WARNING IS IN EFFECT FROM 10 AM THIS MORNING UNTIL 4 AM CDT THURSDAY MORNING. CRITICAL FIRE WEATHER CONDITIONS WILL ALSO AFFECT MOST OF THE REST OF WEST TEXAS TODAY...WHERE FIRE GROWTH AND SPREAD WILL ALSO BE A PROBLEM DUE TO LOW RELATIVE HUMIDITY AND GUSTY SOUTHWEST WINDS. A RED FLAG WARNING IS IN EFFECT FROM 10 AM UNTIL 10 PM CDT FOR THESE AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG WINDS ARE EXPECTED TO AFFECT THE GUADALUPE MOUNTAINS AGAIN THURSDAY. A HIGH WIND WATCH HAS BEEN POSTED FOR THE GUADALUPE MOUNTAINS THURSDAY. IN ADDITION...SOUTHWEST WINDS OF 25 TO 35 MPH COULD AFFECT THE SOUTHEAST NEW MEXICO PLAINS...SOUTH THROUGH THE DAVIS MOUNTAINS...AND EASTWARD INTO THE PERMIAN BASIN THURSDAY AFTERNOON. FIRE CONCERNS WILL BE JUST AS GREAT THURSDAY...IF NOT MORE SO DUE TO THE POSSIBILITY OF STRONGER WINDS AREAWIDE...LOW RELATIVE HUMIDITY AND DRY FUELS. A FIRE WEATHER WATCH IS IN EFFECT THURSDAY FOR ALL BUT THE BIG BEND REGION AND LOWER TRANS PECOS. .SPOTTER INFORMATION STATEMENT... THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 4:32 AM MDT | High Wind Warning | MAF | 19 hr | |
| Apr 30, 4:32 AM MDT | Wind Advisory | MAF | Loving | 14 hr |
| Apr 30, 1:32 PM MDT | High Wind Warning | MAF | 34 hr | |
| Apr 30, 1:59 PM MDT | Red Flag Warning | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 12 more | 31 hr |
Nearby
High Wind Watches in New Mexico, 2008High Wind Watches in Texas, 2008Every high wind watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.